Comptes Rendus
On stability of non-inflectional elastica
Comptes Rendus. Mécanique, Volume 348 (2020) no. 2, pp. 137-148.

This study considers the stability of a non-inflectional elastica under a conservative end force subject to the Dirichlet, mixed, and Neumann boundary conditions. It is demonstrated that the non-inflectional elastica subject to the Dirichlet boundary conditions is unconditionally stable, while for the other two boundary conditions, sufficient criteria for stability depend on the signs of the second derivatives of the tangent angle at the endpoints.

Published online:
DOI: 10.5802/crmeca.2
Keywords: Elasticity, Non-inflectional elastica, Stability

Milan Batista 1

1 University of Ljubljana, Faculty of Maritime Studies and Transport, Pot pomorščakov 4, 6320 Portorož, Slovenia
License: CC-BY 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
     author = {Milan Batista},
     title = {On stability of non-inflectional elastica},
     journal = {Comptes Rendus. M\'ecanique},
     pages = {137--148},
     publisher = {Acad\'emie des sciences, Paris},
     volume = {348},
     number = {2},
     year = {2020},
     doi = {10.5802/crmeca.2},
     language = {en},
AU  - Milan Batista
TI  - On stability of non-inflectional elastica
JO  - Comptes Rendus. Mécanique
PY  - 2020
SP  - 137
EP  - 148
VL  - 348
IS  - 2
PB  - Académie des sciences, Paris
DO  - 10.5802/crmeca.2
LA  - en
ID  - CRMECA_2020__348_2_137_0
ER  - 
%0 Journal Article
%A Milan Batista
%T On stability of non-inflectional elastica
%J Comptes Rendus. Mécanique
%D 2020
%P 137-148
%V 348
%N 2
%I Académie des sciences, Paris
%R 10.5802/crmeca.2
%G en
%F CRMECA_2020__348_2_137_0
Milan Batista. On stability of non-inflectional elastica. Comptes Rendus. Mécanique, Volume 348 (2020) no. 2, pp. 137-148. doi : 10.5802/crmeca.2.

[1] T. Lessinnes; A. Goriely Geometric conditions for the positive definiteness of the second variation in one-dimensional problems, Nonlinearity, Volume 30 (2017), pp. 2023-2062 | DOI | MR | Zbl

[2] A. E. H. Love A Treatise on the Mathematical Theory of Elasticity, Dover Publications, New York, 1944 | MR | Zbl

[3] M. Batista Analytical treatment of equilibrium configurations of cantilever under terminal loads using Jacobi elliptical functions, Int. J. Solids Struct., Volume 51 (2014), pp. 2308-2326 | DOI

[4] V. G. A. Goss Snap Buckling, Writhing and Loop Formation in Twisted Rods, Center for Nonlinear Dynamics, University Collage London, 2003 | MR

[5] W. P. Reinhardt; P. L. Walker Jacobian elliptic functions, NIST Handbook of Mathematical Functions (F. W. J. Olver, ed.), Cambridge University Press, NIST, Cambridge; New York, 2010 (pp. xv, 951 p)

[6] R. I. Leine The historical development of classical stability concepts: Lagrange, Poisson and Lyapunov stability, Nonlinear Dynam., Volume 59 (2010), pp. 173-182 | DOI | MR | Zbl

[7] H. H. E. Leipholz Stability Theory an Introduction to the Stability of Dynamic Systems and Rigid Bodies, Stuttgart B. G. Teubner and John Wiley & Sons, Chichester a.o., 1987

[8] C. Fox An Introduction to the Calculus of Variations, Oxford University Press, London, 1954 | Zbl

[9] I. M. Gelfand; S. V. Fomin Calculus of Variations, Prentice-Hall, Inc., Englewood Cliffs, NJ, 1963 | Zbl

[10] M. Born (“Untersuchungen über die Stabilität der elastischen Linie in Ebene und Raum: unter verschiedenen Grenzbedingungen”, PhD Thesis, University of Gottingen, 1906) | Numdam

Cited by Sources:

Comments - Policy